Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 28, NWS Houston/Galveston, TX

September 20, 2018Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Sep 20, 2018, 3:55 PM CDT for Harris County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2018, 3:55 PM CDT (20:55 UTC)
Expired
Sep 20, 2018, 5:00 PM CDT
In force
65 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Harris County, TX

The radar

The Houston radar (KHGX), 55 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1387 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

840 
WGUS54 KHGX 202055
FFWHGX
TXC201-202200-
/O.NEW.KHGX.FF.W.0028.180920T2055Z-180920T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
355 PM CDT THU SEP 20 2018

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Northeastern Harris County in southeastern Texas...

* Until 500 PM CDT.

* At 355 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Humble, Aldine, northeastern Northside / Northline, Greater
  Greenspoint, Bush Intercontinental Airport, Eastex / Jensen Area,
  East Little York / Homestead and Houston Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 2999 9528 2988 9528 2983 9532 2987 9538
      2998 9539

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 12:55 PM CDT, 3 hours earlier.

Area forecast discussion, Sep 20, 12:55 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1255 PM CDT Thu Sep 20 2018

.AVIATION [18Z TAF Issuance]...

Showers and storms are developing across the area already, and
start time on VCTS has had to be nudged upwards a little.
Otherwise, big picture forecast seems on track. Potential for
lower ceilings again tomorrow morning, and a new round of showers
and storms as another upper disturbance swings through. Held off
for most sites until beyond this forecast period, but do start
introducing the idea at the northern sites and the extended
portion of IAH.

&&

.PREV DISCUSSION /Issued 1012 AM CDT Thu Sep 20 2018/...

.UPDATE...
Mainly southeast flow is noted across the region this morning and
this has allowed for decent Gulf moisture to move in with
precipitable water values noted around 2 inches and mean relative
humidity values from the surface to 50H over 70 percent. Also,
water vapor imagery shows a short wave moving out of deep south
Texas and toward the forecast area. Radar already showing some
isolated activity, and with the combination of good Gulf moisture,
daytime heating, and the short wave, scattered showers and
thunderstorms should fill in during the afternoon hours. The
current forecast is looking on track, and no significant changes
need at this time.

07/LCH

&&

.PREV DISCUSSION... /ISSUED 355 AM CDT Thu Sep 20 2018/

DISCUSSION...
Beginning to see some showers develop off to our west and southwest
early this morning, mainly outside our forecast area. Expect this
activity and associated increasing moisture to gradually fill in
across parts of Southeast Texas today. Will be carrying low rain
chances for today, and continue to show higher chances tomorrow as
we close out the week and especially over the weekend as a series
of disturbances and a slow moving front work their way in our
direction from the west. There will be periods of showers and
thunderstorms (some capable of producing locally heavy rainfall),
and expect everyone to see rain during this event that could last
several days. Have rain chances a little lower during the first
half of next week, but they will likely need to be raised for
parts of the area as we get closer to that time period and get a
better handle on where any boundaries might set up.

At this time, we are starting to see more consistent model agreement
on eventually bringing the cold front into and maybe even through
our area around the middle to end of next week. There is plenty
of time to see significant model changes concerning this boundary
(will it move on through, dry the area out and cool us down...or
will it stall somewhere and continue to bring parts of our area
periods of rain?), so confidence on this period of the forecast is
on the low side.

Over the next seven days, rainfall totals for much of the area
will have the potential to average 1 to 3 inches with locally
higher amounts possible. 42

MARINE...
Light to moderate onshore flow will persist for the next couple
days. Speeds may approach caution levels for a brief period of time
(centered around midnight) Thurs & Fri nights. Winds diminish this
weekend as the pressure gradient relaxes in advance of a weak front
that will be sagging into central and northern parts of se TX.
Deepening tropical moisture and a series of upper disturbances will
lead to unsettled wx and increasing chances of showers/storms in the
waters into early next week.   47

AVIATION...
Guidance suggests MVFR ceilings developing across a good portion of
se Tx around and after sunrise...eventually lifting back into VFR
territory by lunch time. A weak upper disturbance is currently
situated over scntl Tx. This, along with increased Gulf moisture
should lead to sct precip development once temps climb into the
upper 80s during the late morning & afternoon hours. Precip will
taper off in the evening w/ loss of heating. 47

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  75  88  75  85  72 /  30  60  50  70  60
Houston (IAH)          78  87  76  85  74 /  30  60  50  70  50
Galveston (GLS)        81  85  79  84  79 /  30  60  50  70  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

UPDATE...NWS LCH
DISCUSSION...42
AVIATION...Luchs
MARINE...47
Hazardous weather outlook, Sep 20, 4:04 AM CDT, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
404 AM CDT Thu Sep 20 2018

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-300-313-335>338-436>438-211200-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Colorado-Fort Bend-Galveston Bay-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Bay-Matagorda Islands-
Montgomery-Northern Liberty-Polk-San Jacinto-Southern Liberty-
Trinity-Walker-Waller-Washington-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
Wharton-
404 AM CDT Thu Sep 20 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Look for periods of showers and thunderstorms at the end of the week,
on through the weekend and possibly into the start of next week.
Locally heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:17 PM CDTAreal Flood AdvisoryHGXHarris118 min
Sep 20, 5:02 PM CDTSpecial Weather StatementHGXAustin, Montgomery, Waller, Washington43 min
Sep 20, 5:47 PM CDTSpecial Weather StatementHGXAustin, Burleson, Waller, Washington43 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.